Alert archive / Virginia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 41, NWS Morristown, TN

May 5, 20184 counties in Virginia

NWS Morristown, TN issued this severe thunderstorm warning at May 5, 2018, 5:27 PM EDT for 4 counties in Virginia. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 5, 2018, 5:27 PM EDT (21:27 UTC)
Expired
May 5, 2018, 6:15 PM EDT
In force
48 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties City of Norton, VA, Russell County, VA, Scott County, VA, Wise County, VA

The radar

The Jackson,KY radar (KJKL), 107 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.5 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2018-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2018-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-330 J/kg
Mixed-layer LCL
1297 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 3:52 PM EDT, 1 hour 35 minutes earlier.

Area forecast discussion, May 5, 3:52 PM EDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
352 PM EDT Sat May 5 2018

.SHORT TERM...(Tonight and Sunday)...

The main concern for the short term will remain the possibility of
seeing some strong to severe thunderstorms this afternoon through
the evening.

Radar coverage over the last hour or two has taken an uptick,
especially from the Tazewell area off to the northeast. Model
soundings show a decent amount of CAPE, upwards of 1500 J/kg, in
the northern parts of the CWA this afternoon and evening. In
addition to the strong CAPE, deep layer shear is also supportive
of loosely organized convection. This all seems reasonable given
radar depictions of storms so far this afternoon. Much of the
stronger CAPE profiles are situated around or just slightly above
the freezing level, and do not extend too far into the hail
growth region. A couple of storms in the north have had some weak
rotation with some moderately strong updrafts, and have likely
produced some small hail. But the structure in the hail growth
region haven't looked all that impressive, and the storms have not
been terribly tall. Thus it is possible that some storms could
produce some marginally severe hail, or damaging winds, this
afternoon and evening but the overall threat of severe storms
will remain on the low side.

The surface low and associated cold front just to our west this
afternoon will eventually push through the CWA tonight, leaving
some northwest flow in the low to mid levels to linger through the
morning and afternoon hours tomorrow. As such, clouds will hang
around and even some isolated to scattered showers are likely to
continue through much of the day tomorrow in the higher terrain.
Cloud cover and PoP forecasts reflect this, hanging on to some
slight chances in the mountains, especially in the north, through
the day tomorrow.

.LONG TERM...(Sunday night through Friday)...

Little change to the long-term forecast as a persistent upper
trough remains over the eastern United States. This will allow for
a more active weather pattern for the extended period.

Sunday night, a weak short-wave drops down into the area and will
bring a shot of showers and a few isolated storms. This wave will
linger across the area on Monday, allowing for additional chances of
rain and storms. The main areas affected will be east of I-75. Upper
trough shifts further east into the Carolinas on Monday night into
Tuesday giving us a brief break in the precip, though a few isolated
showers and storms may linger. On Wednesday we get weak ridging
build into the area but it doesn't last long as the next system
pushes in Wednesday night into Thursday. The ridging on Wednesday
will help to keep us mostly dry. POPs ramp back up with Thursday's
system. Frontal boundary lingers across the area on Friday providing
focus for more showers and storms. Unfortunately, precip chances
linger into the weekend as well. Soundings for Thursday and Friday
show quite a bit of instability across the area so we will continue
to monitor the forecast for storm potential on both of these days.
Temperatures through the period slowly climb, they start in the
lower 70s on Monday and end up in the lower to mid 80s by Saturday.
Overnight lows stay mild.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             57  78  57  75 /  50   0  20  40
Knoxville McGhee Tyson Airport, TN  57  74  55  75 /  70  30  20  50
Oak Ridge, TN                       57  75  55  74 /  70  20  20  50
Tri Cities Airport, TN              56  70  52  71 /  80  40  20  60

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

CD/SR
Hazardous weather outlook, May 5, 3:52 PM EDT, 1 hour 35 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
352 PM EDT Sat May 5 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-062000-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
352 PM EDT Sat May 5 2018 /252 PM CDT Sat May 5 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous thunderstorms will remain possible this
afternoon and evening. A few storms could reach strong to severe
limits with damaging winds and large hail being the primary
threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

For Monday, another upper level storm system will move across the
Tennessee Valley and southern Appalachians producing widespread
showers and thunderstorms. Some of these storms could produce
small hail.

For Thursday and Friday, a frontal boundary will move into the
Tennessee Valley and southern Appalachians producing widespread
showers and thunderstorms each day. Some of these storms may be
strong to severe with the main threat being damaging winds and
hail.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Special weather statement, May 5, 3:56 PM EDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Morristown TN
356 PM EDT SAT MAY 5 2018

VAZ002-052030-
Wise VA-
356 PM EDT SAT MAY 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WISE COUNTY AND THE
NORTHEASTERN CITY OF NORTON UNTIL 430 PM EDT...

At 356 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wise, moving northeast at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Norton, Wise and Pound.

LAT...LON 3713 8255 3704 8248 3694 8261 3704 8275
      3704 8274 3705 8272 3707 8273 3708 8272
      3712 8272 3715 8264 3720 8255
TIME...MOT...LOC 1956Z 221DEG 18KT 3706 8264

SR
Special weather statement, May 5, 4:20 PM EDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Morristown TN
420 PM EDT SAT MAY 5 2018

VAZ001-002-052100-
Wise VA-Lee VA-
420 PM EDT SAT MAY 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HANCOCK...EASTERN
LEE...NORTHWESTERN SCOTT AND SOUTHWESTERN WISE COUNTIES AND THE
SOUTHWESTERN CITY OF NORTON UNTIL 500 PM EDT...

At 419 PM EDT, Doppler radar was tracking a strong thunderstorm over
Jonesville, moving northeast at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Jonesville, Big Stone Gap, Pennington Gap, Appalachia, St. Charles,
Jasper, Dryden, Pardee and Pattonsville.

LAT...LON 3688 8262 3682 8270 3683 8275 3676 8282
      3659 8313 3672 8326 3674 8314 3678 8313
      3680 8310 3683 8310 3685 8307 3685 8301
      3689 8288 3693 8286 3698 8287 3699 8284
      3701 8283 3701 8279 3702 8276
TIME...MOT...LOC 2019Z 231DEG 26KT 3672 8312

13
Special weather statement, May 5, 4:22 PM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Morristown TN
422 PM EDT SAT MAY 5 2018

VAZ002-052045-
Wise VA-
422 PM EDT SAT MAY 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WISE COUNTY UNTIL
445 PM EDT...

At 421 PM EDT, Doppler radar was tracking a strong thunderstorm near
Clintwood, moving northeast at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Wise and Pound.

LAT...LON 3713 8255 3707 8250 3703 8248 3703 8247
      3701 8245 3698 8256 3713 8269 3715 8265
      3715 8264 3720 8255
TIME...MOT...LOC 2021Z 255DEG 7KT 3709 8253

mjb
Local storm report, May 5, 4:27 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
427 PM EDT SAT MAY 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             1 SW TAZEWELL           36.45N 83.59W
05/05/2018  E1.25 INCH       CLAIBORNE          TN   PUBLIC

             1 1/4 SIZE HAIL IN NEW TAZWELL

&&

MBLACK
Special weather statement, May 5, 4:51 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Morristown TN
451 PM EDT SAT MAY 5 2018

TNZ016-039-040-042-070-052130-
Jefferson TN-Hamblen TN-Northwest Greene TN-Northwest Cocke TN-
Hawkins TN-
451 PM EDT SAT MAY 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HAWKINS...
NORTHEASTERN JEFFERSON...NORTHWESTERN COCKE...WEST CENTRAL GREENE AND
EASTERN HAMBLEN COUNTIES UNTIL 530 PM EDT...

At 451 PM EDT, Doppler radar was tracking a strong thunderstorm over
Baneberry, or 8 miles northwest of Newport, moving northeast at 30
mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Morristown, Newport, White Pine, Baneberry, Russellville, Mosheim,
Bulls Gap, Bybee, Lowland and Mohawk.

LAT...LON 3594 8324 3606 8341 3636 8315 3621 8293
TIME...MOT...LOC 2051Z 221DEG 24KT 3606 8327

13
Special weather statement, May 5, 5:27 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Morristown TN
527 PM EDT SAT MAY 5 2018

TNZ015-016-038-039-052215-
Hamblen TN-Hancock TN-Grainger TN-Hawkins TN-
527 PM EDT SAT MAY 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HAWKINS...
SOUTHWESTERN HANCOCK...NORTHEASTERN GRAINGER AND NORTHEASTERN HAMBLEN
COUNTIES UNTIL 615 PM EDT...

At 526 PM EDT, Doppler radar was tracking a strong thunderstorm over
Russellville, or near Morristown, moving north at 20 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm. Hail has been reported with this storm.

Locations impacted include...
Morristown, Sneedville, Bean Station, Russellville, Mooresburg,
Evanston, Treadway, Klondike and St. Clair.

LAT...LON 3620 8314 3623 8333 3653 8333 3649 8302
TIME...MOT...LOC 2126Z 191DEG 19KT 3626 8323

13

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 2:41 PM EDTSpecial Weather StatementMRXClaiborne49 min
May 5, 3:37 PM EDTSpecial Weather StatementMRXHancock38 min
May 5, 3:50 PM EDTSpecial Weather StatementMRXCampbell40 min
May 5, 4:51 PM EDTSpecial Weather StatementMRXHamblen39 min
May 5, 5:27 PM EDTSpecial Weather StatementMRXHancock48 min
May 5, 5:43 PM EDTSpecial Weather StatementMRXCarter47 min
May 5, 6:07 PM EDTSevere Thunderstorm WarningMRXHancock, Hawkins38 min
May 5, 6:12 PM EDTSpecial Weather StatementMRXBradley, Meigs48 min
May 5, 3:45 PM EDTSpecial Weather StatementMRXWashington45 min
May 5, 3:56 PM EDTSpecial Weather StatementMRXWise34 min
May 5, 4:20 PM EDTSpecial Weather StatementMRXLee40 min
May 5, 4:22 PM EDTSpecial Weather StatementMRXWise23 min
May 5, 5:02 PM EDTSevere Thunderstorm WarningMRXWise, City of Norton43 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.